Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Increased blood pressure and heart rate

12/08/2006

Question:

I recently went under general anesthesia for a bronchoscopy, but my heart rate increased, as well as my blood pressure and I had to be taken out of the anesthesia before the procedure could be done. Is this a common reaction? What could have caused this?

Answer:

An increase in blood pressure and heart rate is common - normal, in fact - during the most stimulating parts of a surgical procedure. During a bronchoscopy, the heart rate and blood pressure will go up when the trachea ~ (windpipe) is intubated (breathing tube insertion), and during insertion and manipulation of the bronchoscope. If the heart rate and blood pressure increase excessively this may pose a danger, particularly to the heart and to the brain and lead to cancellation of the planned procedure.

Usually, the reaction can be controlled with anesthesia and with other drugs that slow the heart and decrease the blood pressure. If the increase in heart rate and blood pressure is so dramatic that it cannot be controlled in the usual manner, this suggests either that you have the condition of high blood pressure (hypertension) and that it is untreated - perhaps even undiagnosed until now - or that it is diagnosed but not properly treated.

The causes for high blood pressure are many, but the most common is essential hypertension which is just a fancy term for high blood pressure that is not caused by any other specific condition like endocrine (glandular) disorders or kidney disease. If you have hypertension you should be fully evaluated by your primary care doctor, including assessment for heart, kidney or blood vessel damage, and appropriate treatment with lifestyle medication and medicine.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University